March 24, 2015 | By Márcio Barra
Last week, a warning letter was issued by Gilead to doctors informing that the combination of Gilead’s innovative hepatitis C drugs Harvoni (sofosbuvir/ledipasvir) or Sovaldi (sofosbuvir) with amiodarone (an antiarrhythmic drug generally reserved for difficult cases ) may cause potentially fatal heart arrhythmias.
The news comes after an FDA label update of the drugs, following a series of reports from Gilead describing symptomatic bradycardia events in nine patients who took the medications along with amiodarone. Seven of the nine patients were also taking a beta-blocker. One patient died from cardiac arrest after treatment and three others received a pacemaker.
The FDA label update provides further information on the bradycardia events, detailing that they generally occurred within hours to days, but there were cases where the events happened up to 2 weeks after initiating Hepatitis C treatment. The effect mechanism of this interaction is still unknown. The label update informs that, for patients who have to be prescribed with amiodarone, they should undergo cardiac monitoring for 48 hours after first administration and then daily heart-rate monitoring either done in the outpatient or in a home setting for 2 weeks. The same monitoring rules should be followed for those who discontinue amiodarone, due to the drug´s long half-life.
While the combination can be potentially fatal, Wall Street analysts are reporting that the news will have”zero impact” on sales. This is due to the fact that there are a relatively small number of hepatitis C patients taking Gilead’s new drugs alongside amiodarone. Regional prescribing practices could also be a factor here, seeing as most of the cases of seriously slow heart rates occurred in France, where amiodarone is more widely prescribed.